Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 3, NWS Honolulu, HI

January 25, 2017Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 25, 2017, 2:49 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 25, 2017, 3:00 AM HST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2017, 2:49 AM HST (12:49 UTC)
In effect from
Jan 25, 2017, 3:00 AM HST
Expired
Jan 26, 2017, 9:30 AM HST
In force
31 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WHHW40 PHFO 251249
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
249 AM HST WED JAN 25 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL WILL GENERATE WARNING-LEVEL SURF ALONG
THE EXPOSED NORTH AND WEST FACING SHORES THROUGH THE DAY TODAY
BEFORE LOWERING TO ADVISORY LEVELS TONIGHT. SURF IS EXPECTED TO
DROP BELOW THE ADVISORY LEVEL THURSDAY.

HIZ002-008-012-017-020-260200-
/O.UPG.PHFO.SU.Y.0009.000000T0000Z-170126T1600Z/
/O.NEW.PHFO.SU.W.0003.170125T1300Z-170126T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-MOLOKAI WINDWARD-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-
249 AM HST WED JAN 25 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...22 TO 28
  FEET.

* TIMING...PEAK THROUGH THE DAY TODAY...THEN LOWER TO ADVISORY
  LEVELS TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ001-003-006-007-013-260200-
/O.UPG.PHFO.SU.Y.0008.000000T0000Z-170126T1600Z/
/O.NEW.PHFO.SU.W.0003.170125T1300Z-170126T0400Z/
NIIHAU-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-
MOLOKAI LEEWARD-
249 AM HST WED JAN 25 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU AND MOLOKAI...22 TO 28 FEET.
  ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET.

* TIMING...PEAK THROUGH THE DAY TODAY...THEN LOWER TO ADVISORY
  LEVELS TONIGHT. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

GIBBS
3 follow-up statements
803 
WHHW40 PHFO 260129
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST WED JAN 25 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO GENERATE WARNING-LEVEL
SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES OVERNIGHT BEFORE
LOWERING TO ADVISORY LEVELS BY THURSDAY MORNING. SURF IS EXPECTED
TO DROP BELOW THE ADVISORY LEVEL LATE ON THURSDAY.

HIZ001>003-006>008-012-013-017-020-261415-
/O.EXT.PHFO.SU.W.0003.000000T0000Z-170126T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
329 PM HST WED JAN 25 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25
  FEET.

* TIMING...SURF WILL SLOWLY DECREASE OVERNIGHT WITH ADVISORY
  LEVEL CONDITIONS EXPECTED ON THURSDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

EVANS
801 
WHHW40 PHFO 261309
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
309 AM HST THU JAN 26 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO GENERATE WARNING-LEVEL
SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES OF MOST
SMALLER ISLANDS THIS MORNING BEFORE LOWERING TO ADVISORY LEVELS
THIS AFTERNOON. SURF IS EXPECTED TO DROP BELOW THE ADVISORY LEVEL
TONIGHT.

HIZ001>003-006>008-012-013-017-020-262200-
/O.EXT.PHFO.SU.W.0003.000000T0000Z-170126T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
309 AM HST THU JAN 26 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25
  FEET...LOWERING TO 12 TO 18 FEET THIS AFTERNOON. ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET...LOWERING TO
  10 TO 15 FEET THIS AFTERNOON.

* TIMING...SURF WILL TREND DOWN TO ADVISORY LEVELS THIS
  AFTERNOON...THEN BELOW THE ADVISORY LEVEL TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

GIBBS
431 
WHHW40 PHFO 261930
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
930 AM HST THU JAN 26 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO DECLINE ALONG THE
EXPOSED NORTH AND WEST FACING SHORES OF MOST SMALLER ISLANDS.
SURF IS EXPECTED TO DROP BELOW THE ADVISORY LEVEL TONIGHT.

HIZ001>003-006>008-012-013-017-020-270400-
/O.CAN.PHFO.SU.W.0003.000000T0000Z-170126T2200Z/
/O.NEW.PHFO.SU.Y.0010.170126T1930Z-170127T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
930 AM HST THU JAN 26 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...15 TO 20
  FEET...LOWERING TO 12 TO 16 FEET THIS AFTERNOON. ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI...10 TO 15 FEET...LOWERING TO
  8 TO 12 FEET THIS AFTERNOON.

* TIMING...SURF WILL TREND DOWN BELOW ADVISORY LEVEL TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN
DOUBT...DO NOT GO OUT.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 24, 9:25 PM HST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 24, 9:25 PM HST, 5 hours 24 minutes before
Area Forecast Discussion...Updated
National Weather Service Honolulu HI
925 PM HST Tue Jan 24 2017

Updated for forecast reasoning behind High Wind Watch for Big Island
Summits

.SYNOPSIS...
Locally breezy trade winds will continue into Thursday, with light
and variable winds expected Friday into Saturday. An increase in
northeast winds is expected late Saturday into Sunday as a cold
front moves down the island chain. Cool, locally breezy trade winds
are expected after the front passes Sunday, with these winds
persisting through early next week. While the trade winds will
continue to deliver a few windward showers, a trend toward drier
weather is expected the next couple of days, until the front brings
showers this weekend.

&&

.DISCUSSION...
Showery weather continues to affect windward Big Island this
evening, with a record-setting amount of precipitation for the date
observed at the Hilo airport. A gradually-departing upper level
trough is providing instability, allowing cloud tops to grow up to
20 thousand feet in that area, while the trade winds force air up
the slopes. Meanwhile latest satellite animations indicate a
significant decrease in low cloud cover elsewhere around the island
chain, and over windward waters, with a few showery low clouds
riding in on moderate trade winds. The trough will exit late tonight
and cloud top growth and rainfall intensity are expected to diminish
by morning. An upper level ridge will replace the trough, capping
our cloud tops to a more normal 8 to 12 thousand feet through the
week. The pressure gradient between the building high and the
departing trough is expected to lead to strong N to NE winds over
the Big Island Summits on Wednesday, and a High Wind Watch has been
issued.

High pressure north of the state will maintain breezy trade winds
into Thursday. Showers will fall mainly over windward and mountain
areas as the trade winds push limited moisture into the windward
slopes. The upper level ridge will maintain a stable atmosphere and
rainfall amounts will be limited.

A front will approach from the NW by the end of the week and winds
will start to weaken ahead of the front late Thursday, becoming
light and variable over the islands Thursday night through Saturday.
A diurnal weather pattern of nighttime land breezes and afternoon
sea breezes will prevail during this period. The sea breezes and
land heating will create some afternoon clouds and showers, but the
aforementioned upper ridge will keep showers at a minimum.

The front is expected reach Kauai Saturday, Oahu and Maui County
Saturday night, and the Big Island Sunday. The front will bring
widespread showers, but moisture along the front will likely be too
shallow for heavy rain. Breezy (but not as strong as last weekend) N
to NE winds behind the front will push moisture into N and E facing
slopes, bringing showers to those upslope areas. A new high will
move E behind the front, maintaining breezy trade winds through the
first half of next week.

&&

.AVIATION...
Evening satellite and radar data along with surface observations
show improving conditions across windward sections of the smaller
islands from West Maui through Kauai, as a drier airmass filters
southward into the state. AIRMET Sierra for mountain obscuration for
these areas will likely be dropped later this evening. Showers and
clouds will remain more prevalent across windward sections of the
Big Island through much of the night, with conditions expected to
improve there by Wednesday morning. AIRMET Sierra for IFR is
currently posted on the windward Big Island, but may give way to an
AIRMET for mountain obscuration later tonight.

VFR conditions are expected to prevail statewide from mid morning
through the afternoon on Wednesday, with only isolated MVFR
conditions possible on the windward slopes. Trade winds are expected
to strengthen slightly on Wednesday, and AIRMET Tango may be
required for moderate turbulence leeward of the mountains.

A few reports of moderate mid-high level turbulence near the islands
have been received this evening, as a mid level trough moves through
the area. AIRMET Tango for moderate turb may be needed overnight.

&&

.MARINE...
The latest observations from the nearshore PacIOOS buoys have begun
to reflect the overdue long-period northwest swell over the past few
hours. The offshore buoys northwest of Kauai have climbed to 12 ft,
which could continue to rise a few more feet this evening before the
peak is realized. The ECMWF-WAVE solution seems to be handling the
timing and magnitude of this swell the best compared to the
WAVEWATCH III and ensemble guidance and depicts a peak late tonight
through Wednesday. This will translate to advisory-level surf along
the exposed north and west facing shores continuing through
Wednesday night. If the swell comes in slightly larger than
anticipated at and around its peak, low-end warning-level surf will
become a possibility, most likely occurring early Wednesday. This
episode will trend down Thursday and Thursday night.

This downward trend will be short-lived due to a the very active
pattern in place across the northwest Pacific. Over the weekend,
back-to-back overlapping large swells will impact the local waters
and exposed beaches. The first episode is expected to fill in Friday
and Friday night (320 deg), then peak Saturday into Saturday night.
Similar to this current swell filling in, the ECMWF-WAVE solution is
depicting a later arrival time than the other wave model solutions
through this time. Advisory-level surf will be expected with this
source beginning as early as late Friday and potentially continuing
into Sunday. The second, much larger, source (330 deg) is expected
to fill in late Sunday and peak Sunday night into Monday in response
to a captured fetch that will near the region Sunday night in the
wake of a cold front. This episode could peak in conjunction with
fresh to strong northerly breezes in the wake of the front locally.

A combination of onshore winds (northerly) and well above warning-
level surf associated with this second source late Sunday into
Monday could lead to some minor overwash onto the typical vulnerable
roadways along the north and west facing shores, especially at and
around the times of high tide. This lines up well with the latest
PacIOOS wave run-up forecast.

Fresh to strong trade winds (highest in the channels) will continue
through Wednesday night before trending down into the light to
moderate range Thursday through early Saturday. Land and sea breeze
conditions can't be ruled out across the smaller islands through
this time Thursday through early Saturday. Strong northerly winds
are expected to fill in late Saturday in the wake of a cold front
and persist through Sunday night before veering toward the east
early next week as high pressure builds north of the state.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Thursday for North and West facing
shores of Niihau Kauai Oahu Molokai and for North facing shores of
Maui.

Small Craft Advisory until 6 AM HST Thursday for all Hawaiian waters.

High Wind Watch from 6 AM HST Wednesday through late Wednesday night
for Big Island Summits.

&&

Discussion...Birchard
Aviation...Jacobson
Marine...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:48 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 24, 3:58 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 24, 6:44 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 24, 8:10 PM HSTHigh Wind WatchHFOHawaii7 hr
Jan 24, 9:46 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 25, 2:50 AM HSTHigh Wind WarningHFOHawaii13 hr

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.